Medicine news

Scientific conferences on toxicology: Ditch the term “antidote” and its… : Emergency medicine news

Figure:

antidote, EM best practices, antidote derangement syndrome, toxicology

FU2-25
Figure

I love the Oxford English Dictionary definition of antidote—a drug given to counteract the influence of a poison or an attack of disease– because it’s subtly correct. This suggests that an antidote is given with the belief that it will successfully treat poisoning.

It does not imply that the antidote will cure the poison, reverse toxic effects, or be necessary to improve clinical outcomes. Taken literally, this implies that the concept of antidote is, like Santa Claus or the tooth fairy, a matter of belief, not necessarily fact.

I would offer a second definition of antidote from Gussow’s Dictionary of Rational Toxicology: something that shuts down all critical thinking and gives clinicians a false sense of security in medical toxicology cases.

It is not uncommon for us at the poison control center to find that a physician, having learned that drug B is the antidote to substance A poisoning, becomes stubbornly obsessed with administering “the antidote”. B, even before asking some critical questions:

  • Does the patient really need an antidote at this stage?
  • Would supportive care and careful monitoring be preferable to specific therapy, at least initially?
  • Does the evidence support that “antidote” B even works to improve clinical outcomes in patients poisoned by substance A?
  • Does the administration of “antidote” B have any potential adverse effects?

Too often, it is easy for the doctor to feel that his job is done and that the patient is out of danger once an antidote is administered. This misconception can cause the medical team to be less concerned with basic supportive care and careful monitoring. An antidote is not magic; it’s just one more thing in the medical toxicologist’s toolbox that may or may not be useful in a specific situation.

Not a panacea

Take glucagon, a counter-regulatory hormone that moderates the effects of insulin by raising blood sugar. It is synthesized in pancreatic α-cells and has long been considered an “antidote” to beta-blocker poisoning because it increases myocardial cAMP through the action of specific glucagon receptors that are distinct from the b adrenergic.

But does the use of glucagon in beta-blocker poisoning actually improve clinical outcomes? It has not been well studied. Early animal research and case reports suggested that it may improve certain hemodynamic parameters such as heart rate. But this has never been evaluated in controlled clinical trials. It is also important to realize that most of this research was done before 1998 and used glucagon derived from cow or pig pancreas. These preparations contained insulin. It is unclear to what extent insulin affected outcomes and case outcomes.

Besides the lack of convincing evidence of clinical efficacy, other potential problems arise with the administration of glucagon. First, bolus doses frequently induce significant nausea and vomiting, which is not a good development in patients who may be bradycardic or whose mental status is diminished.

Second, glucagon has a very short duration of action – 10-20 minutes – which means that a post-bolus infusion will be required to maintain its effect. Third, glucagon is surprisingly expensive. The cost of acquiring a 1mg IV dose is $180 to $280, so administering a 10mg bolus followed by a 10mg infusion per hour quickly brings in real money. Many hospitals do not stock enough drugs to effectively treat even a single patient due to expense.

A recent systematic review on beta-blocker poisoning concluded that “glucagon appears to have minimal effect on improving hemodynamics” and proposed a management regimen that did not include glucagon at all, focusing instead on supportive care with fluids, atropine, and vasopressors. (Clin Toxicol [Phila]. 2020;58[10]: 943.) An even more recent survey of cardiotoxic drug poisoning noted: “Although glucagon has been touted as the traditional ‘antidote’ to beta-blocker poisoning, the evidence at support for its use are limited.” The authors suggested, however, that it might be useful “in the treatment of accidental small overdoses of beta-blockers, or as transitional therapy to transition patients to more definitive therapies.” (Emerg Med Clin North Am. 2022;40[2]:395.)

Wrong decision making

Bottom Line: Glucagon has several important adverse effects, but has not been shown to improve clinical outcomes in beta-blocker poisoning. It appears to be more effective in increasing heart rate than in optimizing hemodynamics. It is not mandatory in all cases of beta-blocker overdose and is never a definitive treatment. Viewing it as an “antidote” can lead to flawed clinical decision-making.

I have discussed other examples of antidote derangement syndrome in previous columns, noting that some online medical databases list cyproheptadine (Periactin) as an antidote for serotonin syndrome, and some clinicians persist in using it. in all these cases. Its clinical efficacy, however, has not been demonstrated and it has no established dosage regimen. “There is no evidence to support the use of cyproheptadine to treat serotonin syndrome.” REM. 2020;42[10]:18; https://bityl.co/Cmuk.)

High-dose insulin was introduced as an “antidote” to calcium channel blocker toxicity, and most cases of significant overdose at the time involved verapamil and diltiazem, both of which are primarily myocardial depressants. Today, the majority of overdoses in our poison control center involve amlodipine, which is primarily a vasodilator. High-dose insulin is an inotrope but not a vasopressor, and it dilates blood vessels. (“The truth about high-dose insulin.” REM. 2021;43[12]:5; https://bityl.co/Cmul.) The use of the term “antidote” covers this nuance.

We should drop the term “antidote”. This often leads to confused thoughts. These drugs may or may not be indicated in special circumstances. It is our job to think about it and determine the optimal treatment for the patient in front of us.

Another definition: antidote derangement syndrome refers to clinical decision-making induced by the illusion that the term “antidote” is synonymous with “panacea”.

Share this article on Twitter and Facebook.

Access links in REM reading this on our site: www.EM-News.com.

Comments? Write to us at [email protected].

Dr. Gussowis a volunteer attending physician at the John H. Stroger Hospital of Cook County in Chicago, assistant professor of emergency medicine at Rush Medical College, consultant at the Illinois Poison Center, and senior lecturer in emergency medicine at the University of the Illinois Medical Center in Chicago. Read his blog atwww.thepoisonreview.com, follow him on Twitter@poisonreview, and read his past columns onhttp://bit.ly/EMN-ToxRounds.